Follow
Share

Mom is 93, in NH. Dementia, in wheelchair and blind. Luckily she tells me she’s very happy, loves to sing, still has a good sense of humor, eats & drinks pretty well. When she’s awake. They get her up for all meals, so she’s out of bed probably 9 hours a day, but naps in her wheelchair a lot. The issue is she’s always complaining of how tired she is. “Why am I so tired? I don’t want to be tired, what’s the matter with me?” She can just wake up from a nap, and immediately say she’s tired. It’s almost constant and it’s getting harder to keep her awake during meals, which is bad. I see other residents napping a lot, which I understand, but no one complains about it constantly like she does. She sleeps ok at night but does wake up sporadically.


My question is about her meds. She is on 200 mg gabapentin and 50 mg of tramadol at night, and 1000 mg Tylenol 3x a day for her arthritis. When I bring up her tiredness to her NP, she brushes it off that they are low doses and “she’s 93”. But I have a nagging feeling that her gabapentin and tramadol may be factors and I’d like her to reduce the dosages. Does anyone have experience with those meds? Should I insist on trying to reduce one or the other? Or is the NP right and this is just how it is?

Thanks every for your comments! Mom is on the gabapentin for peripheral neuropathy and the tramadol and Tylenol for osteoarthritis. Her liver function is good, actually better than mine. She has been on higher doses ( as much 400 mg of the gabapentin and 150 tramdol) over the past couple of years which I have whittled down gradually to 200 and 50 respectively. She never complains about pain, just how tired she is. I’m trying to find the fine line between pain vs sleepiness and I guess I won’t know if it’s possible without reducing one or more of these meds further. She just never seems rested...as soon as she wakes up she’s complaining about being tired again, and she’s asked me to talk to the doctor about it. I actually hadn’t thought that it may be the Tylenol as well. I’m off to talk to the NP again now. Thanks again.
Helpful Answer (2)
Reply to rocketjcat
Report
rocketjcat Jan 9, 2019
Update. We’re going to stop the tramadol and see what happens. It should be out of her system in a few days. If she’s tired because she’s 93 that’s fine...I just don’t want it to be the result of something that she may not need. Thanks for the encouragement to try something.
(3)
Report
That's a lot of Tylenol which also makes the elderly sleepy

in the past year, my 95+ year old mom began falling into deep sleep modes where we can't wake her and her meds for agitation have been reduced twice to a very low dose and I'm considering asking to have it stopped all together

age, dementia and being immobile are enough to cause drowsiness
Helpful Answer (2)
Reply to MsMadge
Report

Tylenol dosages have been recommended to be reduced by the manufacturer in recent years past. That is a lot of Tylenol. imo. Liver function can be affected.

See a more conservative geriatrician. imo.
Helpful Answer (1)
Reply to Sendhelp
Report
Shane1124 Jan 9, 2019
Total daily dose of Tylenol recommended is 2gm max. Your mom is getting 3gm (3000 mg) a day. Too much Tylenol will affect the liver as well as other organs.
But yes, she is 93. Her body is tired. Also the less physical activity someone does will make them tired as they have a low energy level from not doing anything.
Gabapentin can cause sleepiness. But you must weigh the good with the bad at that age. If the gabapentin is working to treat her pain, usually nerve pain from a neuropathy, and she is sleepy as a result then so be it. Just assure she doesn’t try to get up unattended.
She is prescribed the gabapentin and tramadol for a reason. Can you tell us why?
(1)
Report
At one time my mom was on both tramadol & gabapentin. She would literally fall asleep sitting on my sofa while reading the newspaper! This was before her health got terribly bad. I don’t remember her doses, but they didn’t adequately help her pain so she was placed on other drugs. Me personally, I can’t even take two Tylenol without being knocked out & hours later feel like I have a hangover.
Helpful Answer (1)
Reply to mollymoose
Report

Just looked it up and both cause sleepiness and drowsiness. She is on a lot of pain meds. Tramadol is not recommended for the elderly. Causes hallucinations. I would talk to a doctor not a nurse practitioner.
Helpful Answer (1)
Reply to JoAnn29
Report

Could be the meds. My MIL was on high does gabapentin and went completely loopy. I think it's a tad unfortunate that the doc is brushing off the high level of sleepiness to her age. My MIL is 92 and is NOT tired all the time. So it's not JUST age. Certainly could be related, but if you're up for it, seems like a good idea to me to do a little experimentation, under the doc's supervision of course.

Is her pain under control with these meds? It could be a balancing act between pain and sleepiness. Maybe you could work with the doc to cut back a little on one of the meds and observe her reaction closely to see how the pain and sleepiness react to the change.
Helpful Answer (1)
Reply to againx100
Report

I think the NP is right and this is just how it is for 93 year olds. My mother is 92 with dementia,living in an Assisted Living Facility and chronically complains of being tired, too. She just started Tramadol at 50 mgs, which I myself take, and it IS a pretty low dose pain reliever. She's no more tired NOW than she was before starting the Tramadol. Mother also takes Gabapentin, which was causing issues in high doses, but not at 200 mg which she also takes at night. I will say, though, that I've read on this site where elders DO have odd reactions to Tramadol.

I guess the question is, is the Gabapentin and Tramadol helping her? Weigh the pros & cons, you know? In any event, best of luck!!!
Helpful Answer (1)
Reply to lealonnie1
Report

Ask a Question

Subscribe to
Our Newsletter